On Thursday, just before noon in Beitar Illit, an 11-month-old baby developed a severe rash after an accidental exposure to milk at his caregiver’s home. The caregiver immediately alerted emergency services and notified the child’s mother, who happened to be on her way to pick him up.
Shaul Nachmias, a United Hatzalah volunteer EMT, was engaged in Torah study in his kollel when he heard in his communications device about the emergency unfolding nearby. He apologized to his havruta (learning partner) and rushed to the location in his car. Arriving within 90 seconds, Nachmias, followed shortly after that by two other first responders, found the child in his mother’s arms. The baby exhibited a rash covering his entire body and swelling in his eyes. Although the mother mentioned the child’s milk allergy, such severe symptoms had never manifested before. The child remained calm and seemed to breathe normally; hence, the EMTs waited a minute to observe the evolution of his condition.
Shortly thereafter, the infant’s throat began to swell, prompting the joint medical team to take out an EpiPen and administer it immediately to the child’s thigh. As Nachmias cleansed the injection site, symptoms rapidly subsided. An intensive care ambulance arrived later, and after a short briefing by the first responders, the baby, accompanied by his mother, was transferred to the ambulance for further supervision and treatment at the hospital.
“An anaphylactic reaction is a severe allergic response that can emerge within seconds of exposure to an allergen, causing swelling in the throat, tongue, and mouth, obstructing the patient’s airways,” explained Nachmias. “Administering adrenaline via an EpiPen autoinjector is a swift and straightforward measure to halt the swelling. Fortunately, we recently received new EpiPens to replace expired ones, and on Thursday, we witnessed how they can be lifesaving.”